Alert archive / Kansas / Flash Flood Warnings in 1999

Flash Flood Warning 3, NWS Dodge City, KS

June 12, 1999Morton County, Stevens County, Kansas

NWS Dodge City, KS issued this flash flood warning at Jun 12, 1999, 12:40 AM CDT for Morton County, Stevens County, Kansas. It was in force for 4 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jun 12, 1999, 12:40 AM CDT (05:40 UTC)
Expired
Jun 12, 1999, 5:00 AM CDT
In force
4 hr
Issued by
NWS Dodge City, KS
Area
Whole counties

Counties Morton County, KS, Stevens County, KS

The radar

The Dodge City radar (KDDC), 154 km from the middle of the area, began a volume at 05:43 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Dodge City, (KDDC), launched 00:00Z, 5.7 hours before the alert went out and 160 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 00:00Z on 1999-06-12Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1125 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 00:00Z on 1999-06-12The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -16 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1125 J/kg
Mixed-layer CIN
-24 J/kg
Mixed-layer LCL
1559 m above ground
0-6 km bulk shear
20 kt
0-1 km storm-relative helicity
-16 m²/s²
0-3 km storm-relative helicity
53 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KDDC 120539
FFWDDC
KSC119-129-175-189-121000-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE DODGE CITY KS
1240 AM CDT SAT JUN 12 1999

THE NATIONAL WEATHER SERVICE IN DODGE CITY HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  MEADE COUNTY IN SOUTHWESTERN KANSAS
  MORTON COUNTY IN SOUTHWESTERN KANSAS
  SEWARD COUNTY IN SOUTHWESTERN KANSAS
  STEVENS COUNTY IN SOUTHWESTERN KANSAS

* UNTIL 500 AM CDT

* AT 1233 AM CDT... NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
  NUMEROUS THUNDERSTORMS WITH VERY HEAVY RAIN FROM MORTON
  COUNTY EASTWARD INTO WESTERN MEADE COUNTY... MOVING SLOWLY NORTH.
  SINCE 700 PM...DODGE CITY DOPPLER RADAR INDICATED WIDESPREAD
  RAINFALL OF OVER ONE INCH HAD FALLEN ACROSS THE AREA...WITH OVER
  THREE INCHES ACROSS NORTHERN PARTS OF SEWARD AND STEVENS COUNTIES.
*
DON'T DRIVE INTO AREAS WHERE WATER COVERS THE ROAD!  IF RISING
WATERS THREATEN...MOVE TO HIGHER GROUND IMMEDIATELY!

$$

POAGE/BURKE

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Dodge City, KS wrote its last area forecast discussion before this flash flood warning went out at Jun 11, 3:08 PM CDT, 9 hours 32 minutes earlier.

Area forecast discussion, Jun 11, 3:08 PM CDT, 9 hours 32 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DODGE CITY KS
308 PM CDT FRI JUN 11 1999

PER VIS PICS...SOME TCU TRYING TO GO UP OVER HAMILTON COUNTY ALONG
WEAK OUTFLOW BOUNDARY LOCATED FROM HAYS TO SYRACUSE. THIS FEATURE
MAY IGNITE LATER THIS AFTERNOON...HOWEVER SFC CONVERGENCE IS ON THE
WEAK SIDE.

STORMS ONCE AGAIN GOING ALONG THE FOOTHILLS OF THE COLORADO ROCKIES.
NGM PICKS UP THE LOW-LEVEL JET OVERNIGHT INTO THIS AREA. ATTM...SEE
NO REASON WHY STORMS WONT MOVE INTO NOSE OF LOW-LEVEL JET.
ALSO...GRANADA PROFILER SHOWING SE FLOW FROM THE SFC TO AROUND 750
MB.

IF WEAK OUTFLOW BOUNDARY OVER NORTHERN CWA DOESNT LIGHT UP THIS
AFTERNOON...THEN COLORADO STORMS WILL PROBABLY MAKE A BEELINE FOR
CWA DURING THE NIGHT. UPSHOT IS THAT POPS FROM PREVIOUS SHIFT WILL
CONTINUE FOR TONIGHT. 1ST PD FLASH FLOOD WATCH WILL NOT BE ISSUED
SINCE CWA DID NOT SEE WIDESPREAD HVY RAINFALL LAST NIGHT.
HOWEVER...WILL WORD HVY RAINFALL POSSIBLE IN THE ZONES.

FOR SATURDAY...SAME AS IT EVER WAS. MORNING CONVECTION WILL MOVE
EAST...GIVING WAY TO CLEARING DURING THE AFTERNOON. ONCE AGAIN
MODELS SUGGEST SAME SCENARIO FOR SATURDAY NIGHT...SO WILL KEEP GOOD
POPS GOING WITH THE MENTION FOR HVY RAIN AGAIN. IF CWA REALIZES
PLENTY OF RAIN OVERNIGHT TONIGHT...THEN FFA MAY BE NEEDED FOR
TOMORROW NIGHT. BEARS WATCH.

SUNDAY LOOKS TO BE WARMER...SO FCST WILL REFLECT THIS TREND. LOW
POPS WILL STILL BE MENTIONED WITH THE IDEA THAT OUTFLOW BOUNDARIES
MAY BE AROUND DURING THE DAY TO ACT AS FOCI FOR POSSIBLE CONVECTION.

EXTENDED DISCUSSION...
EXTENDED MODELS CONTINUE THE TREND OF WESTERN US RIDGE DEVELOPING
EARLY NEXT WEEK. MODELS DIFFER SLIGHTLY ON TIMING OF SFC FRONT
DRIFTING INTO OK/TX WITH A GENERAL AGREEMENT OF LATE SUNDAY/EARLY
MONDAY. AS A NW FLOW DEVELOPS EARLY IN THE WEEK WITH A SERIES WAVES
MOVING ACROSS THE AREA THROUGH MID WEEK. SUNDAY NIGHT SOME UPSLOPE
FLOW AND PRESENTS OF A VORT LOBE PASSING ACROSS THE AREA FROM
AVN/MRF. WILL THEREFORE KEEP A CHC OF TS GOING ON SUNDAY NIGHT.
SFC HIGH BUILDING ACROSS KS EARLY IN THE WEEK AS A SERIES OF WAVE
MOVE ALONG THE DEVELOPING NW FLOW. WILL KEEP TEMPS AROUND THE
SEASONAL NORM FOR NOW WITH A MENTION OF SLT CHC OF TS AS EACH WAVE
PASSES. APPARENT COLD FRONT MOVES THROUGH THE AREA MID WEEK SO KEEP
SLIGHTLY COOLER TEMPS ON THURSDAY WITH A GRADUAL REBOUND ON FRIDAY.

PRELIMINARY GUIDANCE FOR COORDINATION ONLY. OFFICIAL FORECASTS ARE
CONTAINED WITHIN THE DODGE CITY ZONE FORECAST.

DDC 057/079 057/080 059 647
GCK 056/078 056/079 058 647
EHA 055/080 055/081 056 647
LBL 057/079 057/081 060 647
HYS 061/080 061/081 062 536
P28 064/079 065/083 065 647

.DDC...NONE.

MCCAMMON/BURGERT

The office that day

Everything else NWS Dodge City, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 11, 11:18 PM CDTSevere Thunderstorm WarningDDCSeward, Stevens47 min
Jun 11, 11:43 PM CDTSevere Thunderstorm WarningDDCSeward47 min
Jun 12, 12:06 AM CDTSevere Thunderstorm WarningDDCSeward34 min
Jun 12, 12:40 AM CDTFlash Flood WarningDDCMeade, Seward4 hr
Jun 12, 12:47 AM CDTSevere Thunderstorm WarningDDCSeward48 min
Jun 12, 2:02 AM CDTSevere Thunderstorm WarningDDCMeade48 min

Nearby

Flash Flood Warnings in Kansas, 1999Every flash flood warning in 1999

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.